North Carolina, 2024Rip Current in North Carolina, July 4, 2024
July 4, 2024 · NWS ILM · 1 event in 1 county or zone
Strong rip currents led to a drowning at Kure Beach, NC around noon on July 4th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents led to a drowning at Kure Beach, NC around noon on July 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 4, 12:20 PM EST, 40 minutes earlier.
Area forecast discussion, Jul 4, 12:20 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
120 PM EDT Thu Jul 4 2024
.SYNOPSIS...
High pressure will move offshore bringing warmer and more humid
air to the Carolinas. Daytime heat indices could exceed 105
degrees beginning Friday. Thunderstorm chances will increase
this weekend into early next week as a cold front stalls inland.
&&
.UPDATE...
No changes to the forecast this morning. Neighbors and I
collaborated that there will be no need for a Heat Advisory today.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis shows broad high pressure that extends up
and down the entire eastern seaboard. The old frontal boundary in SC
Lowcountry is still hanging on, but has made a slight northward push
into the Sea Islands of Beaufort County, SC. Meanwhile, the
anticyclone continues to spin over the Deep South.
Surface high pressure moves offshore today, which increases the
onshore flow across the area. Subsidence keeps rain chances at bay,
with a stout inversion noted at around 700mb. The bad news is that
heat and humidity is on the rise, and heat indices will hit the
triple digits today for the first time since last weekend. We don't
quite hit Heat Advisory criteria (heat index of 105-109 degrees for
2+ hours), but it doesn't necessarily matter. Keep up the water
intake, wear light clothing, and limit the outdoor activities. Stay
frosty.
Lows tonight in the mid-to-upper 70s for most. Some of the typical
cool spots may try to dip down into the upper 60s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Highlights:
*Unseasonably hot and humid through the period with Heat Advisories
likely and possibly also Excessive Heat Warnings
Confidence:
*Moderate to High
Details:
Main concern this period is the excessive heat and humidity as an
unusually warm air mass under deep high pressure prevails. This will
generally keep rain chances limited until possibly Saturday
afternoon across inland areas where moisture/forcing will be a bit
more favorable. Fortunately, the severe storm threat appears pretty
low given the lack of deep layer shear. However, minor flooding is
probably more of a threat given the potential of heavy rainfall
given the plentiful moisture (PWAT >2") and weak deep layer flow.
Temps should be above normal through the period with highs mostly in
the mid to upper 90s and lows mainly in the mid to upper 70s. Heat
indices should peak mostly below Excessive Heat Warning criteria
(110 degrees) Friday with Heat Advisories most likely away from the
immediate coast. On Saturday heat indices should be similar despite
possibly lower temps since dewpoints should be a bit higher.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Highlights:
*Dangerous heat/humidity possible through the period
Confidence:
*Moderate
Details:
An upper low offshore early in the week could help weaken the upper
ridge a bit but generally looks like the ridge will remain in place.
At the surface, an approaching cold front should lose steam as it
heads our way early in the week but could help increase rain chances
a bit. Although can't rule out a few severe storms through the
period, the bigger concern will likely continue to be the heavy rain
and minor flood potential. Models currently suggest some decent rain
potential this period, especially inland where drought conditions are
the worse. Although temps will be greatly dependent on the
rain/cloud coverage we should have at least a slight risk for Heat
Advisory potential each day, especially away from the immediate
coastal areas.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR through the period. Winds will become light and somewhat
variable tonight, with a SW component coming to dominate Friday.
There is one or two pieces of model guidance that depict short-lived
showers tonight at ILM roughly 09-12Z but they are not the accepted
solution at this time.
Extended Outlook...VFR through the end of the week outside of
the potential for morning fog and stratus. Slight chance of
flight restrictions this weekend and into early next week as
chances for convection return.
&&
.MARINE...
Through Tonight...Southeasterly winds become SSW by tonight.
Sustained speeds at 5-10kts to start, and then kick up to 10-15kts
this afternoon and evening. Seas linger at 1-3ft, with an easterly
swell at 6-7 seconds, and then long period southeasterly swells at
12-14 seconds (from Hurricane Beryl).
Friday through Monday...Atlantic high pressure will prevail with a
cold front likely stalling out inland early next week. Although
winds will be elevated at times, mainly each afternoon due to the
sea breeze, they should mostly stay 20 kt or less. Seas will stay 4
ft or less with wave periods diminishing through the period as the
SE swells subside. Thus, not expecting any Small Craft
Advisories.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.
&&
SYNOPSIS...ILM
UPDATE...IGB
NEAR TERM...IGB
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...MBB
Hazardous weather outlook, Jul 4, 12:41 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
141 PM EDT Thu Jul 4 2024
SCZ054-056-051745-
Coastal Horry-Coastal Georgetown-
141 PM EDT Thu Jul 4 2024
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An elevated risk of rip currents is likely into the weekend due to
long period swells from Hurricane Beryl.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-051745-
Coastal Brunswick-
141 PM EDT Thu Jul 4 2024
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An elevated risk of rip currents is possible into the weekend due to
long period swells from Hurricane Beryl.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
051745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
141 PM EDT Thu Jul 4 2024
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Heat Advisory will likely be needed Friday and Saturday with heat
indices in excess of 105 degrees. Heat indices may exceed 105
degrees each afternoon into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-051745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
141 PM EDT Thu Jul 4 2024
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-051745-
Coastal Pender-Coastal New Hanover-
141 PM EDT Thu Jul 4 2024
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An elevated risk of rip currents is likely into the weekend due to
long period swells from Hurricane Beryl.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 4, 12:35 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
135 PM EDT Thu Jul 04 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Rip Currents Carolina Beach 34.04N 77.90W
07/03/2024 New Hanover NC Lifeguard
Carolina Beach Ocean Rescue made 17 rip current rescues
on Wednesday.
&&
Event Number ILM2400183
OLIVARip Current, Coastal New Hanover
- When
- July 4, 1:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
A 21 year old male from Raleigh, NC got caught in a strong rip current before going missing at Kure Beach around noon and is presumed dead.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, July 4 to 13, 20244 deaths · 11 events
- Excessive Heat in Arizona, July 4 to 12, 20241 death · 4 events
- Flash Flood and Hail in Missouri, July 4 to 5, 2024$164,000 · 1 in hail · 22 events
- Wildfire in Washington, July 4 to 7, 2024$241,000 · 1 event
- Damaging Wind in Iowa, July 4, 2024$90,000 · 55 kt wind · 1 event
- Hail and Damaging Wind in Oklahoma, July 4, 2024$52,000 · 1.5 in hail · 6 events
- Hail and Damaging Winds in Oklahoma, July 4, 2024$15,000 · 1.25 in hail · 22 events
- Excessive Heat and Heat in Alabama, July 4, 202418 events
- Flooding in South Dakota, July 4 to 6, 2024$15,000 · 4 events
- Damaging Wind in Indiana, July 4, 2024$15,000 · 61 kt wind · 1 event
- Tornado and Hail in New Mexico, July 4 to 5, 20241.75 in hail · 7 events
- Excessive Heat in California, July 4 to 13, 20246 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187620.